Log Out

Advertisement

Vaping is smoking too

Dr Gita Mathai answers your health queries

By The Telegraph

  • Published 20.02.19, 3:04 PM
  • Updated 20.02.19, 3:04 PM
Vaping satisfies cravings by directly delivering nicotine to the bloodstream.
Vaping satisfies cravings by directly delivering nicotine to the bloodstream. Shutterstock

q I wanted to give up smoking, so I switched to vaping. Now I have severe throat pain and feel sick all the time.

Vaping uses electronic cigarettes (e-cigarettes) to avoid the paper, tar and other chemicals in real cigarettes. They satisfy cravings by directly delivering nicotine to the bloodstream. This vapour also has harmful chemicals such as formaldehyde and heavy metals. Added flavourings (vanilla, cinnamon) can be particularly detrimental. It can also cause a fungal infection of the airways. Smoking is always harmful to health. There is no easy way out of this addictive habit except to kick it.

Sleep less

q My husband died a month ago. Since then the house feels empty and I cannot sleep at night.

Sorrow over the loss of a loved one is natural and it takes a long time to recover. It is essential to keep yourself busy. You could join classes like yoga, Zumba, aerobics or learn a new skill.

Get up at 5 or 6am every day and go for a long walk. Do not lie down (even if you don’t sleep) in the afternoon. Give this a try for two weeks. If it does not help, see a counsellor who will see you through your problems. If nothing helps, you may need to see a psychiatrist, who may start you on antidepressant medication for a while. Whatever you do, please do not buy sleeping tablets over the counter (OTC).

Morning ills

q I have diabetes and am on metformin. Every morning I have three to four bouts of explosive diarrhoea.

You need to be investigated to rule out infective forms of diarrhoea and IBS or irritable bowel syndrome. But diarrhoea can be a side effect of metformin and artificial sweeteners. It can also be due to diabetic neuropathy. Try to bring down your blood sugar levels. Ask your physician if you can temporarily use antimotility agents.

The writer is a paediatrician with a family practice at Vellore and author of Staying Healthy in Modern India.

If you have any questions on health issues, please write to yourhealthgm@yahoo.co.in

Advertisement